Nausea, insomnia and nightmares reported after taking antiviral drug for swine flu, study finds
guardian.co.uk, Friday 31 July 2009 10.46 BST
More than half the children in England taking the swine flu drug Tamiflu suffer side-effects such as nausea, insomnia and nightmares, researchers have found.
Two studies from the Health Protection Agency (HPA) show a high proportion of schoolchildren reporting problems after taking the antiviral drug.
Data was gathered from children at three schools in London and one in the south-west of England who were given Tamiflu to try and stop them developing swine flu after classmates became infected.
The researchers behind the study said while children may have attributed symptoms to the use of Tamiflu that were actually due to other illnesses, "this is unlikely to account for all the symptoms experienced".
Their research, published in the medical journal Eurosurveillance, looked at side-effects reported by 11 and 12-year-old pupils in a secondary school that was closed for 10 days after a pupil was confirmed to have swine flu after a holiday in Cancun, Mexico.
Of the 248 pupils involved in the study, 51% reported side-effects, including nearly a third (31.2%) who felt sick, nearly a quarter (24.3%) who suffered headaches and more than a fifth (21.1%) who had stomach ache.
The researchers said "likely side-effects were common" and the "burden of side-effects needs to be considered" when deciding whether to give Tamiflu to children as a preventative measure.
The researchers concluded that a "high proportion of school children may experience side-effects of oseltamivir (Tamiflu) medication".
Another study, also published by Eurosurveillance, found that more than half of 85 children in three London schools had side-effects when given the drug as a preventative measure after a classmate was diagnosed.
Of the 45 children who suffered side-effects, 40% reported gastrointestinal problems including nausea, vomiting, diarrhoea, stomach pain and cramps, while 18% reported a "neuropsychiatric side-effect" such as poor concentration, inability to think clearly, problems sleeping, feeling dazed or confused, bad dreams or nightmares and "behaving strangely".
The research was carried out in April and May – before the government decided to stop using Tamiflu preventatively. Only those with suspected or confirmed swine flu now get the drug.
Clinical trials have shown that around 10% of people taking Tamiflu report nausea without vomiting, and an extra 10% experience vomiting, according to the researchers.
The government's chief medical officer, Sir Liam Donaldson, said Tamiflu should still be given to children if they had established symptoms and there were no existing medical reasons not to prescribe the drug.
He told BBC Radio 4's Today programme: "All drugs do have side-effects. It is always a case of deciding the balance between benefiting a patient from a treatment and the side-effects.
"Most of the side-effects are relatively minor – a degree of nausea, a bit of a tummy upset, the sort of thing you get quite often with antibiotics.
"If we look at the rate of admissions to hospital, it has been the under-fives who have had a very much higher rate of hospitalisation.
"It isn't common but when it does happen, it can happen amongst the youngest age groups."
A spokesman from the Medicines and Healthcare Products Regulatory Agency (MHRA) said it was monitoring reported side-effects by GPs and the public.
Between 1 April and 23 July the MHRA received a total of 150 reports of 241 suspected side-effects for Tamiflu and five reports for another antiviral, Relenza.
A Department of Health spokeswoman said: "As is the case with many medicines, nausea is a known side-effect of Tamiflu, in a small number of cases.
"Symptoms may lessen over the course of the treatment, and it may help to take Tamiflu either with or immediately after food, and drinking some water may also lessen any feeling of nausea."
A statement from Roche, which manufactures Tamiflu, said the contribution of Tamiflu to neuropsychiatric events "has not been established".
But three years ago the pharmaceutical company wrote to US doctors warning that "people with the flu, particularly children, may be at an increased risk of self-injury and confusion shortly after taking Tamiflu and should be closely monitored for signs of unusual behaviour".
The move followed a 10-month review by the US Food and Drug Administration, which found 103 cases of "neuropsychiatric adverse events", including the deaths of a 17-year-old boy who was killed after jumping in front of a truck and a 14-year-old boy who fell after climbing on a balcony railing.
More than two-thirds of the 103 cases occurred in children, and most were in Japan, then the biggest consumer of Tamiflu.
The government says about 150,000 people in England have received Tamiflu via the National Pandemic Flu Service, which was launched last week.